Thunderstorm Wind, Webster
- When
- May 26, 11:49 PM CST
- Where
- Webster County, 3.02 mi NE of North View Hill
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 37.330, -92.980
A large tree was reported down.
Strong to severe storms with heavy rainfall developed during the late morning of the 27th in association with an upper low pressure system. Widespread flash flooding and wind damage occurred over the region through the late afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SGF wrote it up.
Strong to severe storms with heavy rainfall developed during the late morning of the 27th in association with an upper low pressure system. Widespread flash flooding and wind damage occurred over the region through the late afternoon. There were two brief tornadoes that developed along the leading edge of a quasi-linear convective system (QLCS) to the southwest and southeast of Bolivar. Numerous reports of heavy rainfall between 1 and 4 inches were received across southwestern Missouri. Rainfall accumulations over 5 inches occurred in Joplin and led to flash flooding in the city. Another round of flash flooding occurred along Kelly Creek in Monett and several roadways were closed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at May 26, 10:35 PM CST, 1 hour 14 minutes earlier.
Area Forecast Discussion National Weather Service Springfield MO 1135 PM CDT Wed May 26 2021 .SHORT TERM...(This evening through Thursday night) Issued at 300 PM CDT Wed May 26 2021 A few isolated showers with some rumbles of thunder over mainly the eastern CWA into this evening. Good instability with SBCAPE around 3,000 J/kg, but shear is very weak so no severe weather is expected. Can't completely rule out a stronger storm or two, though. Attention is on Thursday into Thursday night when severe storms are possible. There are several key small scale features that need to be resolved before confidence can increase. An MCS is expected across northern MO, but exact placement is in question. Models depict an outflow boundary moving south from the MCS, but vary in how far south to bring it and how much convective development will occur as a result. Models also differ in developing convection elsewhere in the morning and in the extent of that convection if it occurs. All these uncertainties will play a major role in afternoon and evening convection and severe weather chances. It is very challenging to get specific in this scenario. The best bet at this point is that MCS outflow will make it into at least the northern CWA in the late morning and early afternoon. Severe storms will be possible along the boundary with a large hail and damaging wind threat. Prefer a mostly dry solution elsewhere in the morning and early afternoon, but it is possible that convection will develop. Some isolated to scattered severe convection will be possible in the mid to late afternoon ahead of a cold front moving in from the northwest. If morning convection does not occur, instability will build with SBCAPE of 2,000-3,500 J/kg and deep layer shear of 30-40 kts. If that morning convection does develop and becomes widespread, then depending on timing and level of instability it could be severe with large hail and damaging winds or it could suppress severe convection for the most part. As the front moves through in the evening and early overnight, expect convection along the front. Depending on earlier convection and instability, there could be widespread severe weather with the front or if instability is limited the threat would be reduced. Confidence in the wind threat is good, but how widespread that that is is less certain. Seeing potential for winds in excess of 70 mph in convection along the front or with any upscale growth that can occur. Aside from that convection, 60 mph winds are possible with any severe storms. Confidence in the threat for 1" hail is good with all stronger convection. However, if enough instability can build and supercells can develop, very large hail is possible over the western CWA. The very large hail threat is very dependent on several other factors so confidence is limited. Flash flooding will also be a concern where convection trains. PWATs will be 1.5-1.8" and potentially substantial instability may allow for very heavy rainfall rates. There is certainly potential for training convection, but where and how much are unknown at this time. The tornado threat is the most conditional and lowest probability threat for this event. Even if greater instability can develop and supercells develop ahead of the front, shear profiles with SW low level winds are not very supportive of tornadoes unless ideal boundary interactions occur. This is possible, but are a low probability event. Later in the evening, some isolated QLCS tornadoes are possible, but shear is borderline for this scenario and shear vectors are to the east so bowing segments to the east would be most favored. This threat is uncertain but low overall. Convection will exit the southeastern CWA by late Thursday night. .LONG TERM...(Friday through Wednesday) Issued at 300 PM CDT Wed May 26 2021 Friday through Sunday looks quiet with dry conditions and highs in the mid 60s to mid 70s. A more active period is possible as early as Monday, but more likely from Tuesday on. Could see some heavy rain potential at times next week. && .AVIATION...(For the 06Z TAFS through 06Z Thursday night) Issued at 1129 PM CDT Wed May 26 2021 High cirrus will spread over the region overnight but will have negligible impacts to aviation. By morning, showers and thunderstorms will begin to impact the region with the potential for severe storms bu the afternoon and evening. Where storms occur MVFR to IFR flight conditions and strong wind shear will occur. Otherwise, Visibilities will be MVFR in rain. && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && SHORT TERM...Titus LONG TERM...Titus AVIATION...Hatch
Hazardous Weather Outlook National Weather Service Springfield MO 1049 PM CDT Wed May 26 2021 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-280400- Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon- St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas- Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton- Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone- Taney-Ozark-Oregon- 1049 PM CDT Wed May 26 2021 This Hazardous Weather Outlook is for portions of the Missouri Ozarks and extreme southeast Kansas. .DAY ONE...Tonight. Weather hazards expected... Limited lightning risk. DISCUSSION... Showers and thunderstorms will begin to spread into southeastern Kansas and far western Missouri during the overnight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. An episode of severe thunderstorms is expected on Thursday into Thursday night. Details remain uncertain due to unknowns with potential for morning showers and thunderstorms. In general, damaging wind gusts may be common with some of the most intense thunderstorms. Large hail will also be possible, especially over southeast Kansas and western Missouri. With high rainfall rates expected, there will also be a risk for flash flooding. Check back for updates. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at: http://www.weather.gov/sgf/sitrep This product in graphical format...along with other weather... hydrological and climate information...at http://www.weather.gov/sgf Hatch
The Springfield radar (KSGF), 39 km away, was scanning. The volume nearest the first event began at 05:47 UTC.
27 flash flood, 24 thunderstorm wind, 7 flood, 2 tornado, 1 heavy rain, 1 lightning, 1 hail. Local standard time, as filed.
A large tree was reported down.
The Co Op Observer 4 miles southwest of Monett (UMNM7) reported a 24 hour rainfall of 4.34 inches.
Several trees were reported down by high winds.
Lightning struck a home causing minor electrical and structural damage.
Several streets were flooded and impassable with at least one vehicle stalled in high water.
Several large tree limbs were downed by high winds.
Trees, power lines and poles were reported down along Rangeline and Enterprise Roads.
Multiple reports of city streets flooded and closed along with several stalled vehicles.
Several trees and power lines were reported down.
A large tree was reported down.
A National Weather Service survey determined that an EF1 tornado briefly touched down destroying a workshop building and causing significant damage to another. Several trees were uprooted and multiple travel trailers suffered minor damage. The tornado was very short lived but witnessed by multiple people. Maximum wind speeds with the tornado were estimated at 95 mph and a width of 50 yards.
Multiple power poles were snapped and lines were down along Highway 32 west of Highway 13.
Multiple power lines and trees were reported down. Some of the power lines fell across Highway 13 blocking traffic. An outbuilding suffered significant damage.
A parked semi trailer was blown onto its side by high winds.
A National Weather Service survey determined that an EF1 tornado touched down and traveled 1.2 miles with maximum estimated windspeeds of 95 mph. Along the path of the tornado a large hay barn was heavily damaged and multiple trees were uprooted. The width of the tornado was near 50 yards wide.
Multiple trees were reported down or with large limbs down. A few outbuildings suffered minor to moderate damage from high winds.
The AWOS station KM17 in Bolivar recorded a 52 knot wind gust.
Numerous trees were damaged or downed by high winds south of Highway 32 along Cloverdale Road.
Winds estimated between 70 and 80 mph with pea size hail and heavy rainfall was reported on Interstate 44 at Phillipsburg. Visibilities were reported at near zero.
A large tree limb was reported down.
A large tree was reported down.
The ASOS at the Vichy/Rolla Airport measured a 66 MPH gust from the northwest.
Multiple large limbs and several trees were reported down near the Phelps County Regional Center and 10th Street.
A tractor trailer was blown over on Interstate 44 west bound near exit 113 Route J and Y at mile marker 113.
A large tree was reported down on Highway CC blocking one lane of traffic.
Penny size hail was reported via MPing.
High winds downed tree limbs damaging street lights and power lines causing power outages.
Significant flooding occurred along Kelly Creek as it rose out of its banks flooding numerous businesses and roads in town.
A large tree was reported down on County Road PP 524 blocking at lease one lane of traffic.
Water was reported over the road closing it to traffic.
Several city streets were reported flooded with at lease one vehicle stalled in high water.
State Highway 37 at Clear Creek was closed due to flooding.
Route P north bound was closed due to flooding of a low water area.
Multiple roads and a rail line were flooded.
Tree limbs were reported down on powerlines in the Caulfield and Potterville areas.
State Highway 97 was closed at Shoal Creek due to flooding.
A large tree was reported down.
Route U at Bryant Creek was closed due to flooding.
Route FF at Hunter Creek was closed due to flooding.
Highway Y at Cowskin Creek was closed due to flooding.
Route Y at Hollis Branch was closed due to flooding.
State Highway AA at a tributary of Buffalo Creek was closed at a low water crossing due to flooding.
State highway 413 was closed due to flooding of a low water area.
State Highway C at Flat Creek was closed due to flooding.
A water rescue was performed successfully on Clear Creek. No injuries were reported.
Power lines and poles were reported down along with large tree limbs at least three inches in diameter.
State highway V at a tributary of the James River was closed due to flooding.
State Highway A at Spring Creek in Hurley was closed due to flooding.
State highway CC at Spring Creek was closed due to flooding.
At least 11 roads were flooded and closed along with 8 water rescues/stalled vehicles were reported from heavy rainfall.
State Highway C was closed at Indian Creek due to flooding.
State Highway 95 at Bryant Creek was closed due to flooding.
State Highway 97 at Spring Creek was closed due to flooding.
High water was reported over several roads with flooding occurring along Turkey Creek. Between 3 and 4 inches of rain were recorded during the day.
State Highway 76 at Buffalo Creek was closed due to flooding. Water was reported to have risen very rapidly.
State Highway W at Shoal Creek was closed due to flooding.
Flooding occurred at Roaring River State Park twice during the evening. The river crested above flood stage and evacuations of the camp ground occurred.
State Highway J at Parks Creek was closed due to flooding.
State Highway U at Flat Creek was closed due to flooding.
State Highway K at Chat Creek was closed due to flooding.
State Highway EE at the North Fork River was closed due to flooding.
State Highway E at Big Sugar and Mikes Creeks was closed due to flooding.
State Route D at Center Creek was closed due to flooding.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Missouri in 2021Every state in 2021This day in weather historyThe tornado archive for Missouri, 2021Warnings in Missouri, May 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 961500, 961950, 961485, 961511, 961916, 961486, 961520, 961515, 961939, 961495, 961937, 961944, 961940, 961942, 961938, 961943, 961496, 961487, 961488, 961498, 961494, 961493, 961497, 961489, 961492, 960756, 961499, 961506, 961521, 961917, 961918, 961919, 961507, 961518, 961490, 961502, 961491, 961508, 961509, 961510, and more.